Hail, Monroe
- When
- May 30, 3:10 PM CST
- Where
- Monroe County, Madison
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -92.220
Late afternoon and evening severe thunderstorms triggered by a northward moving warm front produced hail, wind damage, a couple of small tornadoes, and localized flash flooding across Northeast and East Central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Late afternoon and evening severe thunderstorms triggered by a northward moving warm front produced hail, wind damage, a couple of small tornadoes, and localized flash flooding across Northeast and East Central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 30, 1:51 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 251 PM CDT FRI MAY 30 2008 .DISCUSSION... /250 PM CDT FRI MAY 30 2008/ A COLD FRONT EXTENDED FROM EASTERN WI ACROSS NORTHWEST MO INTO NORTHWEST OK AT THIS TIME. THE FRONT WILL CONTINUE TO SAG SLOWLY SOUTHEASTWARD TONIGHT. BY NOON SATURDAY, EXPECT THE FRONT WILL EXTEND FROM SOUTHERN IL ACROSS SOUTH MO INTO NORTHERN OK. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA ON SATURDAY BEHIND THE FRONT. SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM NORTHWEST MO ACROSS NORTHEAST MO AHEAD OF THE FRONT. THE LATEST LAPS DATA INDICATED CAPES HAVE INCREASED TO ABOVE 3000 J/KG FROM CENTRAL MO INTO NORTHWEST MO. LIS ARE IN THE -5 TO -6 RANGE. SURFACE DEWPOINTS ARE IN THE MID 60S TO NEAR 70 ACROSS THE ENTIRE AREA. TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. A BAND OF MID 30S TO LOW 40S K INDICES IS FORECAST BY THE MODELS ACROSS MUCH OF THE AREA EARLY THIS EVENING. MUCH DRIER AIR IS FORECAST TO DROP DOWN ACROSS THE AREA ON SATURDAY. EXPECT SCATTERED CONVECTION ACROSS PORTIONS OF CENTRAL MO ACROSS THE EASTERN OZARKS DURING THE AFTERNOON. EXPECT SCATTERED CONVECTION ACROSS SOUTH MO SATURDAY NIGHT IN THE VICINITY OF THE FRONT. A DEEP UPPER TROF IS FORECAST TO DIG INTO THE CENTRAL ROCKIES BY EARLY THURSDAY. THE ECMWF IS MUCH DEEPER WITH THIS SYSTEM THAN THE GFS. THE SURFACE LOW THAT IS FORECAST TO DEVELOP OVER THE CENTRAL PLAINS LOOKS MORE LIKE EARLY APRIL THAN EARLY JUNE. TPS && .AVIATION... /1251 PM CDT FRI MAY 30 2008/ FOR THE 18Z TAFS...CONVECTION HAS DIMINISHED ACROSS NORTHEASTERN MO AND WEST CENTRAL IL. THUNDERSTORMS ARE EXPECTED TO RE-INITIATE AFTER 19Z FOR KUIN AND AFTER 22Z FOR COU...SUS AND STL BASED ON LATEST MODEL GUIDANCE. THESE THUNDERSTORMS MAY BE STRONG TO SEVERE...MAINLY THIS AFTERNOON AND INTO THE EVENING HOURS. THEN SKIES TO GRADUALLY CLEAR AS WINDS SWITCH TO THE NORTHWEST BY 14Z TO 15Z TOMORROW. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 339 PM CDT FRI MAY 30 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-311200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 339 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA THIS EVENING. THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LOCALLY HEAVY RAINFALL AND TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS A PORTION OF SOUTHEAST MISSOURI SATURDAY AFTERNOON AND SATURDAY NIGHT. THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION MONDAY AND MONDAY NIGHT. THERE IS YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS A PORTION OF THE AREA FOR WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
The St Louis radar (KLSX), 158 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
24 hail, 4 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
Local emergency management reported hail up to golfball size.
Some power lines were downed south of Edina.
Storm spotters reported hail up to nickel size near the Lewis/Knox County line.
Local law enforecement reported hail from nickel size to golfball size fell for several minutes.
Storm spotters reported hail up to nickel size fell for about five minutes south of Newark.
The tornado first formed about 1/4 mile east of Highway 6 on Heritage Road where it damaged several pine trees. The tornado moved east-northeast and damaged three machine sheds. The tornado then snapped several utility poles and damaged more machine sheds. Some of the debris from the machine sheds was tossed 200 yards with two by four boards driven into the ground. The tornado continued to damage trees just west of Highway C. The tornado crossed Highway C and damaged a machine shed and grain bin.
A man caught outside was injured by hail which was up to 1 1/4 inch in diameter.
Hail up to two inches injured a man who was caught outside.
A tornado initially formed near the intersection of Highway 19 and County Road 209. Power pole and tree damage was noted at this location. The tornado moved east northeast and caused more tree damage about 3/4 mile south of Highway 19 and Clarence Cannon Lane. The tornado crossed Highway P about 1 mile south of Center. Large power poles were bent over about 20 degrees at this location. The tornado moved east northeast and damaged a modular home and a machine shed near Kingbird and Vesper Drive. About 100 yards east of this location a mobile home was turned onto its side.
Storm spotters reported one inch hail near the Lewis/Knox County line.
Local emergency management reported nickel size hail from Lewistown to Ewing.
Storm spotters reported hail up to golfball size on Highway T.
Storm spotters estimated wind gusts at 60 mph.
Local law enforcement reported a couple of trees down.
Three quarter inch hail fell at the National Weather Service office.
Storm spotters reported hail up to one inch at Boone's Crossing and I-64.
Storm spotters reported hail up to one inch at Laclede Station Road and Big Bend Blvd.
Storm spotters reported hail up to one inch at Kingshighway and Chippewa.
Storm spotters reported hail up to one inch at Meramec and Grand.
Storm spotters estimated 60 mph wind gusts at Meramec and Compton.
Heavy rain caused localized flash flooding. Several roads around New Melle were blocked due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104191, 104192, 106342, 104194, 104196, 104198, 104201, 104203, 104818, 105597, 105598, 104831, 104204, 104207, 104209, 104212, 104213, 104214, 104215, 104216, 104217, 104218, 104219, 104220, 104221, 104222, 104223, 104224, 104226, 104227, 105596.